Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Mental Health and HIVMental Health and HIV
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Depression or Manipulation???
Sep 10, 1998

My + partner has so many ups and downs I can't keep up with them. One day he's planning our future, taking his meds, happy, etc.. The next day he doesn't feel good (usually nauseous), he's never going to take his meds again, he's just wanting to get it over with, etc.. I read in one of your answers that people don't usually change their personalities and he's always been kind of volatile and childish about what he wants. But, his life never depended on it before so now it's hard for me to blow him off and just say I'm not going to respond to this when I know how important his meds are. But, I don't know whether this is some kind of dementia caused by the HIV or whether he's manipulating me and everyone else including his Dr. just to get attention and whatever it is he wants at the moment. I know you don't know him and we did have a therapist who was just starting to get to know us well enough to help I think and he moved away. Now he's real reluctant to start over with someone else and I know that will take months again even if I can get him to go. Right now he's driving me crazy with this roller coaster. Another thing, we went for months when he never wanted to have sex, said he had no desire, than suddenly he wants sex all the time for about a week, than no more. I feel like a ping pong ball. Any suggestions???

Response from Mr. Shernoff

At this point I think that all you can do is figure out how to best take care of yourself. This means understanding that it is not your responsibility to get him to take his meds or get him to see his doctor. You can and should tell him how it makes you feel when he is on the depressed end of his swings and not taking his meds or talking about "ending it all." When he says these kinds of things or does not take his meds must have a profound emotional impact upon you. The best way to communicate at this time is a simple statement like: "When you say xxx or don't take your meds I get very scared, sad or hopeless about our having many more years together."

Part of taking care of yourself will be finding a good therapist who is knowledgeable about male couples and people with HIV so you can get the support you need to ride this out. Since you say that he has always had emotional swings, it is possible that he may be suffering from a type of mental and emotional disorder that often respond well to a specific type of psychiatric medication. Has he ever been evaluated by a psychiatrist who is an expert in the neuro-psychiatric aspects of HIV disease? This may be something you want to discuss with his primary care physician and ask him or her for a referral to a good psychiatrist.

While you can't make your partner go see a psychiatrist or a therapist, again you can tell him how it makes you feel that he is not trying to get help for the difficult emotional swings that he is experiencing, and that affects both of you and your life together as a couple. Another way for you to get support is to call your local AIDS service organization and ask them if they have groups for care partners of people iwth HIV? Joining such a group will give you numerous opportunities to interact with other people whose partners have HIV or AIDS and you may learn alot about how to best take care of yourself while still being a loving partner to him. Best of luck as this sounds terribly painful for you.

Michael Shernoff, MSW



Previous
SEXUAL HEALING
Next
Can I accept a lack of communication?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement